Alert archive / Virginia / Tornado Warnings in 1999

Tornado Warning 5, NWS Blacksburg, VA

April 23, 1999Halifax County, Virginia

NWS Blacksburg, VA issued this tornado warning at Apr 23, 1999, 8:58 PM EDT for Halifax County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1999, 8:58 PM EDT (00:58 UTC)
Expired
Apr 23, 1999, 9:30 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:10 PM EDTThunderstorm WindNorth Portion, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS01 KRNK 240059 RRA
TORRNK
VAC083-240130-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT FRI APR 23 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA.

* UNTIL 930 PM EDT.

* AT 858 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 31
  MILES SOUTH OF LYNCHBURG OR 4 MILES NORTHWEST OF NATHALIE...
  MOVING SOUTH AT 35 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
  CRYSTAL HILL                    AT 910 PM EDT..
  HALIFAX                         AT 915 PM EDT..

<< CALL TO ACTION >> GO TO THE BASEMENT OR A SMALL INTERIOR ROOM
ON THE LOWEST FLOOR

.END/JDS/JH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:15 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 3:15 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI APR 23 1999

WATCH OUT FOR OUR SE WV COUNTIES UNTIL 7 PM.

SFC LOW OVER THE MID-ATL AREA WILL BRING A RATHER STRONG FRONT
THROUGH THE VIRGINIAS TONIGHT. STRONG TO SEVERE TSTMS OUT AHEAD OF
THIS FRONT WILL WEAKEN WITH LOSS OF HEATING THIS EVENING. WILL KEEP
POPS AND A MENTION OF TSTMS IN MOST AREAS THIS EVENING...THEN
DYNAMICS RACE EASTWARD OVERNIGHT AND WE SHUD BE LEFT WITH DECREASING
CLOUDS.

ACCORDING TO THE ETA...FRONT STALLS TO OUR SOUTH AND SFC LOW AND
INVERTED TROF DEVELOPS FROM GA INTO THE SOUTHERN APPS SATURDAY. NGM
AND AVN DONT AGREE.  ETA EVEN PRODUCES SOME LIGHT UPSLOPE RAIN SAT
NIGHT. TEND TO BELIEVE THE ETA SO WILL GO WITH MORE CLOUDS IN MY
SOUTHERN ZONES TMRW AND TMRW NIGHT. NO POPS FOR NOW.

RIDGE OVER THE PLAIN CONTS TO BUILD INTO SUNDAY TURNING OUR UPPER
FLOW MORE NORTHERLY. HIGH PRESSURE AND DRY AIR WILL CONTINUE TO PUSH
IN FROM THE NORTHWEST.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

JDS

In the hours before

Local storm report, Apr 23, 4:19 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
419 PM EDT FRI APR 23 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    BLUEFIELD                 WV   .75 INCH HAIL
04/23/99   MERCER                         DIME SIZE HAIL AT AIRPORT
                                          LASTED FOR TEN MINUTES
                                          (0349-0359 PM).

0353 PM    BLUEFIELD                 WV   .75 INCH HAIL
04/23/99   MERCER                         DIME SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Apr 23, 5:40 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
440 PM EST FRI APR 23 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    RICHLANDS                 VA   .75 INCH HAIL
04/23/99   TAZEWELL
Local storm report, Apr 23, 5:42 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
540 PM EST FRI APR 23 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTYl LOCATION....

0535 PM    RICHLANDS                 VA   .75 INCH HAIL
04/23/99   TAZEWELL

MTE
Local storm report, Apr 23, 5:55 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
555 PM EST FRI APR 23 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    RICHLANDS                 VA   1.00 INCH HAIL
04/23/99   TAZEWELL

MTE
Local storm report, Apr 23, 6:40 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
540 PM EST FRI APR 23 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    RICHLANDS                 VA   .75 INCH HAIL
04/23/99   TAZEWELL

MTE
Local storm report, Apr 23, 6:55 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
555 PM EST FRI APR 23 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    RICHLANDS                 VA   1.00 INCH HAIL
04/23/99   TAZEWELL

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:19 PM EDTSevere Thunderstorm WarningRNKCampbell51 min
Apr 23, 8:20 PM EDTSevere Thunderstorm WarningRNKBedford35 min
Apr 23, 8:35 PM EDTSevere Thunderstorm WarningRNKHalifax50 min
Apr 23, 9:14 PM EDTSevere Thunderstorm WarningRNKCharlotte36 min

Nearby

Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.